Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at May 19, 2021, 5:20 PM MDT for Phillips County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2021, 5:20 PM MDT (23:20 UTC)
- Expired
- May 19, 2021, 6:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Denver/Boulder, CO
County Phillips County, CO
The radar
The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169 WWUS85 KBOU 192320 SPSBOU Special Weather Statement National Weather Service Denver CO 520 PM MDT Wed May 19 2021 COZ051-200000- Phillips County CO- 520 PM MDT Wed May 19 2021 ...SPECIAL WEATHER STATEMENT... At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Holyoke, moving northwest at 20 mph. Half inch hail, brief heavy rainfall and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Holyoke, Paoli, Fairfield, Highland Center and Pleasant Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4062 10209 4044 10207 4044 10266 4071 10259 TIME...MOT...LOC 2319Z 113DEG 16KT 4050 10230 $$ COOPER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 19, 2:57 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 19, 2:57 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 257 PM MDT Wed May 19 2021 .SHORT TERM...(This evening through Thursday) Issued at 257 PM MDT Wed May 19 2021 The upper level low is in place across the western portions of the state with the moist conveyor belt wrapping around with a dry area to the west. Upper level flow is moving current convection from the north to the south with PW values ranging from 0.5 to 0.7 inches. This will being scattered storms over the higher terrain with the main hazards being brief moderate to heavy rain, small hail, gusty winds and lightning. Particular attention will be paid to high terrain and foothill burn scars with low flooding thresholds. However, storms are moving fairly well so do not expect major flash flooding to be a widespread issue. With the storm movement do not expect storms to move off the foothills and impact the metro area on a widespread scale. Some storms could live long enough to push into Douglas county and areas south bringing showers and gusty winds later this evening. Overnight will see more moderate temperatures with lows in the upper 40s to lower 50s across the plains with storms dissipating by 9 pm. By Thursday afternoon the upper low will be well to the east of the state with predominant southwest flow aloft. A surface low will form by late afternoon over central Denver pulling southerly flow into the eastern portions of the state. This flow is slightly more moist then further west bringing dewpoints into the low 50s east of a Sterling to Akron line. Model soundings show decent lapse rates in this area with mid-level rates hovering around 8 C/km and MU CAPE on NAM bufr above 1000 j/kg. This combined with deep layer shear near 30 kts could support a few isolated strong to severe storms capable of producing large hail and gusty winds after 3 pm. Outside of this area dry conditions are expected. Temperatures will once again be around seasonal normals with highs getting back into the low 80s across the plains and 50s to 60s in the high country. .LONG TERM...(Thursday night through Wednesday) Issued at 257 PM MDT Wed May 19 2021 Main impacts for the long term are the potential for thunderstorm development in the afternoon hours Friday through Sunday, some of which may be severe. There is good agreement overall among ensemble and model guidance in regards to the upper level pattern for the period. An upper level low pushes east towards the region through the weekend and eventually lifts northeast by Sunday evening. This will be responsible for the afternoon convective potential. After a dry period Monday to early Tuesday, an upper level trough approaches from the west towards the end of the period bringing forth some chances for precipitation in the forecast. On Friday, an upper level low remains to the west of the region across the Great Basin inducing south-southwesterly flow aloft. As the low slowly pushes east into Saturday, winds aloft will become more southerly. Both Friday and Saturday exhibit favorable fields for convective development in the afternoon - evening timeframe. Both days exhibit sufficient moisture with increased probabilities for precipitable water (PW) exceeding .8" over the eastern plains region. MLCAPE is ample both days with potential for values to exceed 1,000 J/kg over the eastern plains, with up to 2000 J/kg possible of MLCAPE by Saturday afternoon. Southerly flow at the surface may allow for development of the Denver Cyclone which may provide additional moisture and sources for lift. Other boundary development such as a dryline can also support a lifting mechanism for convection to initiate. Bulk shear is also favorable with values in the 30-40 kt range. Given these favorable values, there is increasing potential for storms to be strong to severe, especially over the eastern plains. More uncertainty lies as to where it may be most favorable for severe, but the ingredients are there. Model soundings indicate potential for the atmosphere to be well mixed both days which may result in the mixing down of gustier winds. This would also support a high wind threat along with large hail from severe storms. On Sunday, the upper level low/trough will begin to lift to the northeast across Northern Colorado. As it exits Sunday afternoon, moisture and lift may be enough to produce shower and thunderstorm activity Sunday afternoon. Again, a few severe storms would be possible considering the additional lift and pressure falls near the Front Range, essentially keeping the low level moisture field on the eastern plains in play. If the system does eject faster, then perhaps just the far eastern plains would see a severe storm threat. Out behind this system, a drier airmass builds and winds transitions to a more dry westerly flow. This will bring a short period of dry conditions. An upper level trough pushes southeast from the Pacific Northwest towards Colorado into Tuesday. This will result in a return to southwesterly flow aloft. Model guidance signals an increase in chances for showers and thunderstorms; however, the degree of coverage is uncertain. These chances increase slightly into the Wednesday timeframe as the system approaches closer to the region with more favorable forcing. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 257 PM MDT Wed May 19 2021 VFR conditions are expected through the TAF period. Winds will be fairly light from the east before turning southeasterly around 23z. Some showers will be in the vicinity with microburst potential looking low. However, cannot rule out a stray boundary from storms from the west impacting APA and DEN between 23 and 02z. Conditions will improve after 03z with winds moving to drainage. Conditions will stay dry on Thursday with winds increasing from the southwest after 20z with some gusting up to 20 kts possible. && .HYDROLOGY... Issued at 257 PM MDT Wed May 19 2021 Isolated showers and storms possible over the higher terrain Thursday with limited moisture so do not expect a flash flood threat. For Friday and Saturday, expect scattered afternoon and evening showers and thunderstorms. Due to quick moving storms and limited low level moisture and instability over the mountains, overall flash flood threat will be low for the burn areas. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Mensch AVIATION...Bowen HYDROLOGY...Bowen/Mensch
Hazardous weather outlook, May 19, 10:36 AM MDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1036 AM MDT Wed May 19 2021 COZ030>051-201645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1036 AM MDT Wed May 19 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and storms are expected to develop over the mountains and foothills this afternoon and continue into the evening. Some of these showers and storms may move off the higher elevations and onto the adjacent with isolated showers and gusty winds possible. There is a limited threat for flash flooding over the burn areas due to slow moving storms. Otherwise, there will be seasonal temperatures under mostly sunny skies and lows increasing into the upper 40s to lower 50s over the plains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms will be possible Thursday. A couple storms may be severe over the northern border area. There will be a better chance for thunderstorms Friday through Sunday. Some of these storms may be strong to severe as well, mainly across the northern border area and along/east east of the I-25 Corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. We would appreciate any rain or flooding reports in or near the burn areas.
In the hours before
Special weather statement, May 19, 1:43 PM MDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Denver CO
143 PM MDT Wed May 19 2021
COZ036-192045-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
143 PM MDT Wed May 19 2021
...SPECIAL WEATHER STATEMENT...
At 140 PM MDT, Doppler radar was tracking a strong thunderstorm near
Floyd Hill, or 26 miles west of Denver, moving south at 10 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Idaho Springs, Black Hawk, Brookvale and Floyd Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rainfall is also occurring with this storm, and may
lead to minor flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3967 10547 3964 10543 3965 10543 3969 10546
3972 10543 3973 10550 3970 10552 3971 10552
3981 10548 3981 10543 3979 10540 3968 10541
3968 10545 3967 10544 3966 10541 3963 10541
3963 10551 3965 10553
TIME...MOT...LOC 1940Z 003DEG 7KT 3973 10545
COOPERSpecial weather statement, May 19, 4:19 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Denver CO
419 PM MDT Wed May 19 2021
COZ041-192300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
419 PM MDT Wed May 19 2021
...SPECIAL WEATHER STATEMENT...
At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Arapahoe Park to 3 miles
southeast of Greenland, or along a line extending from 21 miles
southeast of Denver to 19 miles north of Colorado Springs. Movement
was to the south southeast at 10 mph.
Brief heavy rain and half inch diameter hail will be possible with
these storms.
Locations impacted include...
Southern Aurora, Elizabeth, Franktown, Ponderosa Park, Greenland and
The Pinery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall may lead to localized street flooding. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10488 3960 10467 3960 10463 3958 10461
3960 10460 3960 10456 3958 10455 3958 10453
3960 10452 3960 10449 3956 10449 3955 10446
3914 10465
TIME...MOT...LOC 2215Z 201DEG 7KT 3958 10459 3914 10482
COOPERSpecial weather statement, May 19, 5:20 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Denver CO 520 PM MDT Wed May 19 2021 COZ051-200000- Phillips County CO- 520 PM MDT Wed May 19 2021 ...SPECIAL WEATHER STATEMENT... At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Holyoke, moving northwest at 20 mph. Half inch hail, brief heavy rainfall and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Holyoke, Paoli, Fairfield, Highland Center and Pleasant Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4062 10209 4044 10207 4044 10266 4071 10259 TIME...MOT...LOC 2319Z 113DEG 16KT 4050 10230 COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:35 AM MDT | Areal Flood Advisory | BOU | Larimer | 85 min |
| May 19, 11:53 AM MDT | Areal Flood Advisory | BOU | Grand | 82 min |
| May 19, 12:43 PM MDT | Areal Flood Advisory | BOU | Larimer | 69 min |
| May 19, 1:18 PM MDT | Areal Flood Advisory | BOU | Larimer | 87 min |
| May 19, 1:43 PM MDT | Special Weather Statement | BOU | Gilpin | 62 min |
| May 19, 4:19 PM MDT | Special Weather Statement | BOU | Douglas | 41 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.